Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 2, 2016Lane County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 2, 2016, 4:29 PM CDT for Lane County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 4:29 PM CDT (21:29 UTC)
Expired
Aug 2, 2016, 5:00 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS

County Lane County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS83 KDDC 022129
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE AUG 2 2016
 
KSZ044-022200-
LANE KS-
429 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF SHIELDS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
DIGHTON AND SHIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3860 10058 3868 10038 3852 10025 3844 10045
TIME...MOT...LOC 2129Z 332DEG 7KT 3856 10044 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:38 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 2, 3:38 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
338 PM CDT TUE AUG 2 2016

.SYNOPSIS...
Issued at 248 PM CDT Tue Aug 2 2016

A weak thermal boundary was situated from central Kansas into
southwestern Kansas this afternoon. A few thunderstorms had
developed along the front north of Russell and in extreme
southwestern Kansas. This front will gradually weaken and shift
back north through Wednesday. An upper level ridge will be
amplifying over the southern plains this week while a strong
shortwave trough passes across the northern plains. This trough
will push a cold front into northwestern or western Kansas by
Thursday and Friday before becoming quasi-stationary. The upper
level ridge over the southern plains will tend to discourage
frontal penetration south of Kansas. But convective outflows could
force the effective frontal boundary through the periphery of the
ridge.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 248 PM CDT Tue Aug 2 2016

A few thunderstorms will persist into the evening hours along the
frontal boundary before gradually dying off tonight.
Upper level winds were very weak so that large hail is not
expected. The lack of strong heating today should limit wind
potential. With the front shifting to the north on Wednesday,
there will be less low level convergence to initiate storms. With
more sunshine than today, temperatures out to recover well into
the 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 248 PM CDT Tue Aug 2 2016

There is a chance of thunderstorms late Thursday through Friday as
the aforementioned northern plains upper level disturbance pushes
a cold front into western Kansas. It is too early to tell how far
south this convection will make it due to a developing southern
plains upper level ridge. Surface based convection will develop
along the front both days, with more widespread nocturnal
convection a little farther north. There may be a strong thermal
gradient on Friday between Hays and Medicine Lodge, especially if
cool, convective outflow is widespread across central Kansas
Thursday night. A low level baroclinic zone will remain across
western or northwestern Kansas through the weekend and into next
week along the northern periphery of the upper level ridge.
Isolated to scattered late afternoon thunderstorms are possible
along the weak front, and nocturnal storm clusters can't be ruled
out along and north of the front, with the best chances in far
western and northwestern Kansas. Temperatures will remain hot over
south central Kansas, with slightly cooler readings possible near
I-70, depending on where the effective frontal boundary is
located.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1208 PM CDT Tue Aug 2 2016

A nearly stationary front will remain across western Kansas
through the period, resulting in light winds to southerly at 5 to
10 kts. Isolated to scattered thunderstorms may affect the TAF
sites after 23z and through the night to 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  72  97 /  30  10  10  30
GCK  67  95  70  95 /  30  20  20  40
EHA  68  95  69  94 /  40  20  20  40
LBL  68  96  71  97 /  40  20  20  30
HYS  69  95  72  96 /  30  10  20  40
P28  73 100  76 101 /  20  10  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 2, 3:59 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT TUE AUG 2 2016

KSZ030-031-043>046-061>066-074>081-084>090-032100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
359 PM CDT TUE AUG 2 2016 /259 PM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT. MOST OF THESE STORMS WILL NOT BE SEVERE, EXCEPT FOR
PERHAPS SOME SMALL HAIL AND DAMAGING WINDS ALONG THE OKLAHOMA
STATE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
MONDAY. A FEW OF THESE STORMS MAY BE MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 2, 4:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE AUG 2 2016

KSZ044-022200-
LANE KS-
429 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF SHIELDS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3860 10058 3868 10038 3852 10025 3844 10045
TIME...MOT...LOC 2129Z 332DEG 7KT 3856 10044

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:57 AM CDTSpecial Weather StatementDDCLane63 min
Aug 2, 4:33 PM CDTSpecial Weather StatementDDCScott27 min
Aug 2, 4:58 PM CDTSpecial Weather StatementDDCLane62 min
Aug 2, 5:26 PM CDTSpecial Weather StatementDDCLane34 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDDCKearny34 min
Aug 2, 6:13 PM CDTSpecial Weather StatementDDCScott47 min
Aug 2, 6:19 PM CDTSevere Thunderstorm WarningDDCScott12 min
Aug 2, 6:26 PM CDTSpecial Weather StatementDDCScott34 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.